Antidepressants and Weight Gain
The irony and opportunity of side effects
Posted Feb 10, 2015
I’ve never been thin, but growing up I was athletically built. I enjoyed the strength of my body, and it served me well as I played many different sports. But as a depression gradually siphoned away my energy, I slowed down. After the fatigue took hold, corrosive thoughts of hopelessness and despair became my competitors. As a teenager, I was unprepared for what depression did to my mind, body and soul. It was game, set, match. I became suicidal. And I needed help. I sank myself, instead, into intensive psychotherapy to treat my mood disorder.
In the next 15 years, I went to graduate school to become a psychologist, got married and had a child. But a bout of postpartum depression sent me into another major depressive episode. This time, my recovery involved talk therapy and also antidepressant medication. And while I knew there'd be side effects, I considered my medication's benefits as well as its disadvantages as I began healing.
Though the word “antidepressants” is used broadly to describe medications used for depression, there are specific types. They are:
- Tricyclic Antidepressants (TCA’s)
- Monoamine Oxidase Inhibitors (MAOI’s)
- Selective Serotonin Reuptake Inhibitors (SSRI’s)
- Selective Noradrenaline Reuptake Inhibitors (SNRI’s)
While all of these medications can reduce depression, SSRI’s are generally the first choice for depressive symptoms because they offer the least amount of side effects. Research has shown, however, that antidepressants have a strong association with weight gain . Evidence, in fact, suggests that while serotonergic changes from antidepressants aid in reducing depressive symptoms, they actually aggravate weight gain by increasing carbohydrate cravings as well as other metabolic changes .
I started taking the SSRI, Prozac, and slowly felt the haze of depression lift. Within two months, not only was I feeling better, I felt better than ever. Psychotherapy and antidepressant medication were tremendously successful in reducing my depressive symptoms. And though I had side effects, I considered all but one manageable: weight gain. As a psychologist, I knew how weight gain affected my patients . And that this was a reason many children and adults stopped taking their prescriptions . Often, patients would report that their increased weight bothered them aesthetically (not fitting into clothes) or personally (poor self-esteem), while others were concerned being overweight would lead to serious medical issues like high blood pressure, diabetes, cardiovascular issues, sleep apnea, just to name a few. Now I knew these concerns personally, too.
So, I began eating healthier, hitting the treadmill and working out with my husband, but the weight gain was hard to combat. I tried to offset my ever-increasing chunk by changing my antidepressant dosage under the guidance of my psychiatrist, but the trade-off ended up not being worth the effort. With a lower dosage, my weight reduced, but my depressive symptoms worsened. With a higher dose, my depressive lifted, and so did the number on the scale. It was a Catch-22: Be thinner but depressed, or be happy but overweight.
I encourage my patients - and I practice this myself - to consider thoughtfully the pros and cons when it comes to medication. Will the positive aspects of the antidepressant overshadow the negative? Are the side effects something you could live with? Each person will have a unique take on this, and it’s vital to be balanced in your decision making. Sometimes, depression is too life-threatening to worry about side effects, so it’s all about taking your prescription as directed to get out of a crisis. Other ranges of depression may enable you work with your medication to offset side effects. Or to choose non-medication strategies like holistic methods or other non-traditional treatments.
Acceptance is an enormous part of living with depression. For some of you, the decision to take SSRI’s and live with weight gain will be easy. For others, you may struggle with it. Talk to loved ones and friends about your feelings regarding this issue. Reach out to others who’ve been down this road before. And make sure you address side effects with your prescribing doctor or therapist.
For me, I made the informed decision to remain on my SSRI in spite of weight gain and accept the additional limits that present as a result - which include high blood pressure and osteoarthritis. I make accomodations to better my health every day but I also celebrate all that antidepressant medication gives me - which is a life without depression.
Living with any chronic disorder or illness is about finding what works best for you. It's all about learning to accomodate, adapt and accept limits and boundaries.
 Schwarz, T.L. et. al. (2004). Psychiatric medication-induced obesity: A review. Obesity Reviews, 5:115-121.
 Bray, G. A. & Bouchard, C. (2014). Handbook of Obesity – Volume 2: Clinical Applications. Boca Raton: CRC Press.
 Blumenthal, S. et. al (2014). An electronic health records study of long-term weight gain following antidepressant use. JAMA Psychiatry, 71(8):889-896.
 Fava M. (2001). Weight gain and antidepressants. Journal of Clinical Psychiatry, 61(11):37–41.